John Libbey Eurotext

Reversible aphasic disorder induced by lamotrigine in atypical benign childhood epilepsy Volume 3, issue 4, December 2001

Figures

See all figures

Authors
Neuropsichiatria Infantile, UCSC, Policlinico Gemelli, Largo Gemelli 8, 00168, Rome, Italy.

Purpose: We studied an eleven year-old girl with atypical, benign partial epilepsy who acutely presented a severe aphasia associated with marked EEG deterioration after lamotrigine administration. A parallel monitoring of language disorders and EEG changes during the gradual withdrawal of lamotrigine was performed in order to evaluate their possible correlation with lamotrigine administration. Methods: Detailed neuropsychological and linguistic examinations in association with awake and sleep EEG were periodically performed. Results: The evolution of the aphasic disorder was closely related to the EEG abnormalities, and disappeared after the withdrawal of lamotrigine. Conclusions: We considered the hypothesis that our case could be an expression of a paradoxical reaction to lamotrigine, in which the transitory aphasic disorder was sustained by an epileptiform electric activation.